Coping with Peripheral Neuropathy From Chemotherapy

Coping with Neuropathy from Cancer Treatment

man rubbing painful hand
Painful peripheral neuropathy from chemotherapy.

Neuropathy from chemotherapy can be a very annoying symptom, both due to the symptoms it causes and the effect it can have on your quality of life. It may also interfere with treatment, resulting in a need to lower the dose of a medication or discontinue chemotherapy altogether. Neuropathy currently affects about a third of people going through chemotherapy and is becoming more common. That said, the incidence of neuropathy among people with cancer is underdiagnosed.

What Causes Neuropathy During Chemotherapy?

Peripheral nerves -– that is, nerves outside of the brain that travel to the extremities are lined with a substance called myelin. Myelin can be thought of as similar to the outer covering on an electrical cord, and allows information to travel rapidly and smoothly along the nerve. When the cells that manufacture myelin are damaged by the toxic effects of chemotherapy, less myelin is produced, and signals that travel along the nerve are slowed down or interrupted.

What are the Symptoms of Neuropathy?

The symptoms of neuropathy often occur in what is called a “stocking and glove” distribution, meaning the symptoms are most pronounced in your hands where you would wear a glove or your feet and ankles where you would wear stockings. Some of the symptoms may include:

  • Numbness and a decreased sensation to touch
  • ”Pins and needles” sensations
  • Tingling
  • Burning
  • Cold intolerance

These symptoms can result in annoying limitations such as:

  • Difficulty using your hands to pick up objects (dropping items is common), buttoning clothes, typing on a computer, or playing the piano
  • Difficulty with your feet due to weakness and lack of sensation, resulting in tripping, or difficulty placing your feet when walking
  • Loss of muscle mass and strength

Neuropathy can also affect other regions of the body such as the bowel (causing constipation and digestive problems), the bladder (making it more difficult to urinate) and can cause changes in your breathing and heart rate.

When Does Neuropathy Occur With Chemotherapy and Will it Go Away?

Neuropathy usually begins shortly after chemotherapy, and can worsen with subsequent chemotherapy sessions. Following chemotherapy, the symptoms improve gradually over a period of several months, but in some cases, the symptoms may be permanent.

What Chemotherapy Drugs Cause Neuropathy?

The chance of developing neuropathy varies among different chemotherapy drugs and also the dose given. Some chemotherapy medications that commonly cause neuropathy include:

  • Platinol (cisplatin)
  • Paraplatin (carboplatin)
  • Eloxatin (oxaliplatin)
  • Oncovin (vincristine)
  • Navelbine (vinorelbine)
  • Velban (vinblastine)
  • VePsid (etoposide, VP-16)
  • Taxol (paclitaxel)
  • Taxotere (docetaxel)
  • Thalomid (thalidomide)
  • Revlimid (lenalidomide)
  • Velcade (bortezomib)

Who is Affected?

Anyone can be affected by neuropathy during chemotherapy, but symptoms may be worse if you have another condition that can also cause neuropathy such as:

  • Diabetes
  • Malnutrition
  • Alcohol dependency
  • A prior history of peripheral neuropathy from any cause including chemotherapy

Treatments for Chemotherapy Induced Peripheral Neuropathy

Depending on how severe your symptoms are, your doctor may recommend discontinuing your treatment, or changing or spreading out the dose of the medication that is likely causing your symptoms.

Medications may be used if you are experiencing pain. For mild symptoms, pain medications such as Tylenol (acetaminophen) or Advil (ibuprofen) may provide adequate relief. Other treatments that are sometimes used include:

  • Vitamins such as B-complex supplements
  • Antidepressants such as Pamelor (nortriptyline) or Elavil (amitriptyline), and especially Cymbalta (duloxetine)
  • Antiepileptic drugs (seizure medications) such as Neurontin (gabapentin) or Lyrica (pregabalin) 
  • Topical gels containing a combination of baclofen, amitriptyline, and ketamine (and other combinations including, for example, topical ketoprofen and gabapentin)
  • Topical lidocaine (lidocaine patches)
  • Narcotic pain medications for severe pain

Complementary therapies may also help relieve the pain from neuropathy. Some treatments that have been looked at with chemotherapy-induced peripheral neuropathy include:

Can Neuropathy be Prevented?

Several treatments have been evaluated to see if they might provide protection against neuropathy during chemotherapy. Studies have found that the use of calcium and magnesium, as well as Cymbalta, may help prevent chemotherapy-induced neuropathy, but there is a concern that these also may reduce the effectiveness of chemotherapy.

A 2016 review found that the use of L-glutamine to prevent neuropathy from chemotherapy is promising. The dosage used in trials was 15 milligrams twice a day, but it is important to talk to your doctor about any supplement while on chemotherapy. In fact, some vitamin and mineral supplements may decrease the effectiveness of chemotherapy.

Vitamin E may also have a role in preventing peripheral neuropathy, thought the type of vitamin E may be important. It had been thought that acetyl-l-carnitine may aid in preventing neuropathy, but more recent studies suggest it may actually worsen symptoms.

In addition, cryotherapy (holding hands and feet in cold water or jacketed gloves/leg socks) is believed by many to be effective.

Coping With Neuropathy During and After Chemotherapy

The first step in coping with neuropathy is to discuss your symptoms with your doctor. She may recommend a change in your chemotherapy regimen, and will be able to suggest ideas to help you cope with the symptoms and prescribe medications to help with pain if they are needed.

Other steps that you can take on your own include:

  • Protecting your hands and feet from extremes in heat and cold –- wearing good, comfortable shoes and using gloves when out in the cold or when cleaning or gardening.
  • Checking your hands and feet daily for any sores that you might otherwise not feel due to decreased sensation.
  • Practicing caution when handling objects (such as cooking) that you may not be able to grip well.
  • ”Fall-proofing” your home environment, being careful to remove objects that might cause you to trip.
  • Avoiding prolonged standing.
  • Avoiding alcohol.
  • Getting enough sleep - insomnia in people with cancer can worsen many conditions, including neuropathy.
  • If you have diabetes, working to maintain your blood sugars in the range suggested by your doctor.


Argyriou, A. et al. Chemotherapy-induced peripheral neuropathy in adults: a comprehensive update of the literature. Cancer Management Research. 2014. 6:135-47.

Albers, J. et al. Interventions for preventing neuropathy caused by cisplatin and related compounds. Cochrane Database of Systematic Reviews (Online). 2011 Feb 16;2:CD00f228.

Brami, C., Bao, T., and G. Deng. Natural products and complementary therapies for chemotherapy-induced peripheral neuropathy: A systematic review. Critical Reviews in Oncology and Hematology. 2016. 98:325-34.

Cleeland, C. et al. Assessment of cancer-related neuropathy and neuropathic pain. The Oncologist. 2010. 15 Suppl 2:13-8.

Hershman, D. et al. Prevention and management of chemotherapy-induced peripheral neuropathy in survivors of adult cancers: American Society of Clinical Oncology clinical practice guideline. Journal of Clinical Oncology. 2014. 32(18):1941-67.

Paice, J. Clinical challenges: chemotherapy-induced peripheral neuropathy. Seminars in Oncology Nursing. 2009. 25(2 Suppl 1):S8-19.

Park, S. et al. Chemotherapy-induced peripheral neurotoxicity: a critical analysis. CA: A Cancer Journal for Clinicians. 2013. 63(6):419-37.

Piccolo, J., and J. Kolesar. Prevention and treatment of chemotherapy-induced peripheral neuropathy. American Journal of Health-System Pharmacy. 2014. 71(1):19-25.

Seretny, M. et al. Incidence, Prevalence, and Predictors of Chemotherapy Induced Peripheral Neuropathy: a Systematic Review and Meta-Analysis. Pain. 2014 Sep 23. (Epub ahead of print)

Sioka, C. and A. Kyritsis. Central and peripheral nervous system toxicity of common chemotherapeutic agents. Cancer Chemotherapy and Pharmacology. 2009. 63(5):761-7.

Smith, E. et al. Effect of duloxetine on pain, function, and quality of life among patients with chemotherapy-induced painful peripheral neuropathy: a randomized clinical trial. Journal of the American Medical Association. 2013. 309(13):1359-67.

Wolf, S. et al. Chemotherapy-induced peripheral neuropathy: prevention and treatment strategies. European Journal of Cancer. 2008. 44(11):1507-15.

Continue Reading